California, 2008Heavy Snow in California, December 24, 2008
December 24, 2008 · NWS MFR · 2 events in 2 counties and zones
Another winter storm hit Southern Oregon and Northern California during this interval.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another winter storm hit Southern Oregon and Northern California during this interval.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 24, 2:00 PM PST, 4 hours earlier.
Area forecast discussion, Dec 24, 2:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST WED DEC 24 2008
.SHORT TERM...A COLD FRONT TRAILS OFFSHORE FROM THE NORTH OREGON
COAST THIS AFTERNOON. THE FRONT WILL GRADUALLY MOVE SOUTH ACROSS
SOUTHWEST OREGON THIS EVENING...THEN INTO NORTHERN CALIFORNIA AND
SOUTH CENTRAL OREGON LATE TONIGHT. THE LATEST IR SATELLITE LOOP
SHOWS COOLING TOPS OVER NW OREGON WHICH IS CURRENTLY IN A FAVORABLE
LOCATION OF UPPER LEVEL DIVERGENCE. PRECIPITATION WILL DEVELOP OVER
SOUTHWEST OREGON BY THIS EVENING JUST AHEAD OF THE FRONT...THEN
GRADUALLY SPREAD SOUTH AND EAST OVERNIGHT. SHOWERS WILL BEGIN TO
DECREASE THURSDAY AFTERNOON AS THE UPPER TROUGH SHIFTS EASTWARD.
ON FRIDAY A WARM FRONT WILL APPROACH THE COAST THEN MOVE INLAND
FRIDAY NIGHT AND SATURDAY MORNING. SNOW LEVELS WILL BEGIN TO RISE
FRIDAY NIGHT WEST OF THE CASCADES THEN ABOVE PASS LEVEL BY SATURDAY.
NO SURPRISE THAT THE MODELS ARE FORECASTING THIS NEXT SYSTEM TO BE
ON THE JUICY SIDE CONCERNING PRECIPITATION SINCE IT WILL BE AIDED BY
A FAIRLY STRONG WESTERLY JET. MAY NEED TO KEEP AN EYE ON THE RIVERS
IF THE BAROCLINIC ZONE GETS HUNG UP ON SATURDAY.
.LONG TERM...THE LONGER RANGE GFS...GFS ENSEMBLE AND EUROPEAN ARE IN
FAIRLY GOOD AGREEMENT IN DEPICTING A STRONG EAST-WEST JET AIMING
INTO THE NORTHWEST WITH A COLD FRONT DIRECTING MORE RAIN AND
MOUNTAIN SNOW INTO OUR REGION SATURDAY NIGHT. THIS PATTERN WILL
CHANGE ONLY SLIGHTLY THROUGH SUNDAY AND MONDAY WITH THE FRONT TRYING
TO SAG SOUTHWARD WHILE THE STRONG WESTERLY JET CONTINUES TO DRIVE IN
A MOIST UNSETTLED ONSHORE FLOW. SNOW LEVELS SHOULD REMAIN NEAR OR
SLIGHTLY ABOVE MOUNTAIN PASS LEVELS AND WELL ABOVE VALLEY FLOORS
DURING THIS TIME. SIGNIFICANT RAINFALL TOTALS ARE POSSIBLE SATURDAY
THROUGH MONDAY ACROSS THE SOUTHERN OREGON COAST REGION. TUESDAY AND
WEDNESDAY...ACTIVE ONSHORE FLOW SHOULD CONTINUE INTO THE NORTHWEST.
&&
.AVIATION...EXPECT WIDESPREAD MVFR CONDITIONS WITH AREAS OF IFR AT
TIMES OVERNIGHT AS A COLD FRONT MOVES THROUGH THE REGION. CONDITIONS
IMPROVING THURSDAY AFTERNOON.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST
THURSDAY FOR ORZ021-ORZ022-ORZ023-ORZ026-ORZ027-ORZ028-
ORZ029-ORZ030.
HIGH SURF WARNING FROM 4 AM THURSDAY TO 4 AM PST FRIDAY FOR
ORZ021-ORZ022.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 AM PST
THURSDAY FOR ORZ024-ORZ025.
CA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 10 AM PST
THURSDAY FOR CAZ080-CAZ081.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 4 PM
THIS AFTERNOON TO 10 PM PST THURSDAY FOR PZZ356-PZZ376.
HAZARDOUS SEAS WARNING FROM 10 PM THIS EVENING TO 4 PM PST
FRIDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 4 PM THIS
AFTERNOON TO 10 PM PST THIS EVENING FOR PZZ356-PZZ376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 AM PST FRIDAY FOR PZZ350-
PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
EVENING FOR PZZ350-PZZ370.
RH/MS/MOHazardous weather outlook, Dec 24, 1:51 PM PST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
151 PM PST WED DEC 24 2008
CAZ080-251500-
WESTERN SISKIYOU COUNTY-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ024-025-251500-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET WILL
BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER MESSAGE
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER STORM WARNING WILL REMAIN IN EFFECT FOR ELEVATIONS
ABOVE 1000 FEET UNTIL 10 AM PST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-251500-
CENTRAL SISKIYOU COUNTY-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ023-026-251500-
CENTRAL DOUGLAS COUNTY-JACKSON COUNTY-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR ELEVATIONS
ABOVE 1000 FEET UNTIL 10 AM PST THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-251500-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW WILL BE IN EFFECT BEGINNING 6
PM PST THIS EVENING. SEE WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ029-030-251500-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW WILL BE IN EFFECT BEGINNING 6
PM PST THIS EVENING. SEE WEATHER MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-251500-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
151 PM PST WED DEC 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS ABOVE 2000 FEET
WILL BE IN EFFECT BEGINNING 6 PM PST THIS EVENING. SEE WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 10 AM PST
THURSDAY.
A HIGH SURF WARNING WILL BE IN EFFECT FROM 4 AM PST THURSDAY TO 4
AM PST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SUGDEN
In the hours before
Local storm report, Dec 24, 4:09 PM PST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
409 PM PST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM SNOW ESE MOUNT SHASTA 41.32N 122.31W
12/24/2008 M1.0 INCH SISKIYOU CA TRAINED SPOTTER
MODERATE SNOWFALL STARTED...1.0 IN/HR...WINDY WITH 20-30
MPH WINDS.
&&
SUGDENLocal storm report, Dec 24, 4:56 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
456 PM PST WED DEC 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HEAVY SNOW 1 W CRESCENT 43.46N 121.71W
12/24/2008 M6.5 INCH KLAMATH OR TRAINED SPOTTER
SINCE 1130 AM PST...SNOWING 1 INCH PER HOUR NOW
&&
SUGDENHeavy Snow, South Central Siskiyou County
- When
- December 24, 6:00 PM PST to 10:00 PM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter ESE Mount Shasta reported 7 inches of snow in this 4 hour interval.
Heavy Snow, Western Siskiyou County
- When
- December 24, 6:00 PM PST to 10:00 PM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on rainfall reports in CAZ080 and snowfall reports in adjacent zone CAZ082, it is assumed that Heavy Snow Warning criteria was met in CAZ080 above 2000 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 24, 20084 deaths · 8 injured · $50,000 · 20 events
- Avalanche in Utah, December 24, 20082 deaths · 1 event
- Winter Storm in California, December 24 to 26, 20081 death · 1 injured · 6 events
- Blizzard and Winter Storm in Idaho, December 24 to 26, 20081 death · 11 events
- Avalanche and Heavy Snow in California, December 24 to 25, 20081 death · 5 events
- Tornado and Damaging Winds in Alabama, December 24, 2008$220,000 · EF1 · 5 events
- Winter Storm in Oregon, December 24 to 25, 2008$460,000 · 10 events
- Heavy Snow and Winter Weather in Nevada, December 24 to 25, 2008$500,000 · 4 events
- Heavy Snow in Washington, December 24, 2008$450,000 · 6 events
- High Wind in New York, December 24 to 25, 2008$275,000 · 54 kt wind · 11 events
- Strong Wind in New York, December 24 to 25, 2008$76,000 · 23 events
- Hail and Damaging Wind in Alabama, December 24, 2008$200,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139756, 156167.